Hello Sporty 7
I am answering your message posted April 2010 (I have only just found this forum by chance)
I am English and have lived in France since 1979. I have suffered from Orbital Myositis, since September 1998, (although only diagnosed mid 1999 after suspicions of orbital cullulitis, metastases after breast cancer etc..) Over the past 12 years, I have suffered around 30 flare-ups of differing degrees, most of them on the right eye but several on the left, bringing on terrible pain, diplopia, chemosis (inflamtion of the conjunctive tissue) and massif facial swelling n(I looked like Quasimodo..) The worst were treated in hospital with 65mg prednizone, sometimes with intravenous mega doses (bolus) and have even had four treatments (each over three days) of intravenous hemoglobuline. They have tried me on Methorexate (chemotherapy) but, since it didn't stop the flare-ups, I refused to continue.
Nobody has ever found the cause, although after countless blood and genetic tests, the specialists think it may be linked to Rheumatoid Polyarthritis, although this is not confirmed...
I even weaned myself off prednizone two summers ago since I had tested that my body was still producing natural Cortisol. I stayed off it for over 3 months but was in such a state - weak, all my joints were swollen and some days I could hardly move - so I had to go back.
At the beginning, it would flare up when I reduced the dose. My level was 15mg/ for at least 4/5 years, under that it flared up (this they explained was that it had become cortico-dependant). I have now gradually weaned my dose down to 8mg/day but whenever I have the first twinges of a flare, I immediately hammer it with 2-3 days at 25mg. That usually does it. Occasionally though, it does get out of control and then it’s back to hospital.
However, the last time was nearly two years ago…
I go back to see my specialist from time-to-time but they have nothing new to tell me. I have a permanent prescription for prednizone and pet scans, in case of a major flare-up, so basically, I just handle the situation myself, hoping that one day they will be able to do something…
As for side-effects, I must admit that I am pretty lucky since I have been able to control my weight although, with the menopause, we all tend to put on weight so I am especially careful.
My Cholesterol level has gone up and my calcium down (I have osteoporosis but since taken treatment, this has stabilised and is now normal for my age, 60).
I don’t want to discourage you but, all I can say is that your body will finally get used to – and handle the steroids.
If you read this and want to contact me , please do (and anybody else suffering from O.M.)